Kentucky, 2018

Flooding in Kentucky, December 26 to 31, 2018

December 26 to 31, 2018 · NWS PAH · 2 events in 2 counties and zones

The Ohio River rose above flood stage late in the month. December ended up mild and wet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The Ohio River rose above flood stage late in the month. December ended up mild and wet. Total precipitation amounts for the month were up to 2.5 inches above normal. Record daily precipitation amounts were noted on the 1st and 14th at several locations. It was the heavy rain at mid-month that caused the river to rise above flood stage. The river remained above flood stage into the new year.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 25, 11:37 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Dec 25, 11:37 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1137 PM CST Tue Dec 25 2018

.UPDATE...
Issued at 1137 PM CST Tue Dec 25 2018

Updated aviation discussion.

UPDATE...
Issued at 902 PM CST Tue Dec 25 2018

Mid-evening update to reflect slower onset of rain chances from
the west on Wednesday morning in southeast Missouri and greater
expansion of rain chances into the Purchase Area of west Kentucky
Wednesday afternoon. Slight adjustments to the propagation of
slightly higher temperatures and dewpoints into the area as the
winds change.

For the most part, high level cirrus clouds spreading along the
limb of the low amplitude ridge will be the rule overnight, with
lower clouds moving in from the west toward daybreak into
southeast Missouri.

&&

.SHORT TERM...(Tonight through Thursday night)
Issued at 210 PM CST Tue Dec 25 2018

Christmas day and night time ridging will keep it largely dry over
the PAH FA into this evening. Some moisture does start to sling
in on the back side of the eastward progressing ridge, yielding a
small pop mainly for the SEMO Ozarks. The more earnest moist
advection occurs late tonight, as categorical pops enter the
Ozarks and chance pops spread as far east as the 45F dew point
nose, into sw Il/sw Ky.

From there, the pressure gradient gets going as low level winds
ramp up for Thursday in the warm sector of the Low, situation over
the Midwest/Plains states. Gradient southerlies to 20 mph with
gusts to 35 mph are possible for the day after Christmas, as
categorical pops spread eastward over the remainder of the FA. A
sliver of 0-1KM MUCape as well as elevated instability exists, but
limited mixing due to clouds should mean mainly a tapping of the
high PW's near 1" with surface Td's nudging into/near 50F. This
still looks like mainly the afternoon/evening hours for Thursday,
however, we lingered a thunder chance in our far east into/thru
the overnight hours, due to lingering high pops/instability axis
still there. Pending collab of course.

Lows tonight in the 30s will recover thru the 40s tmrw night, with
maybe some 50s under clouds/rain Thursday night. Highs rise into
the 50s tmrw, and flirt with 60F even under clouds/with rain in
the warm sector Thursday.

.LONG TERM...(Friday through Tuesday)
Issued at 210 PM CST Tue Dec 25 2018

The primary time period of interest is early next week, when a
period of rain or mixed wintry precipitation looks increasingly
likely. The models are in agreement on the longwave pattern, which
will feature a rather deep 500 mb trough over the Rockies. Most of
the guidance ejects a moist southern stream shortwave northeast out
of this trough. The model timing and strength of the shortwave
varies. The faster ecmwf brings widespread precip to our area
Monday, while the 12z gfs and gfs ensemble mean brings it New Years
Eve into New Years Day. For the most part, model low level temps are
above freezing during the precip. There would be more potential for
mixed precip or snow if a surface low passes to our southeast, as
hinted at by the gfs ensemble mean. The details will remain sketchy
until we get within a few days of the precip event.

Otherwise, there is not much active weather in the long term. Friday
will be mainly dry in the wake of the departing storm system.
Temperatures will cool down gradually, with highs falling from the
50s and lower 60s Friday to the lower and mid 40s Saturday and
Sunday. The models continue to indicate a weak 500 mb shortwave will
pass across the Midwest Saturday night, possibly entraining some
moisture from the southern branch of the jet. There is a slight
chance of some rain or snow Saturday night, but amounts should be
little more than a trace.

&&

.AVIATION...
Issued at 1137 PM CST Tue Dec 25 2018

Mid level ridging and high surface pressure will eventually give way
to increasing southwesterly low level flow just off the surface as a
large low pressure system approaches. For the next 24 hours, MVFR
and possibly IFR cigs are possible west of the MS River for much of
the day Wed, starting around daybreak. MVFR cigs are expected to
spread a little farther east. Also near daybreak, some IFR fog is
possible mainly west of Lake Wappapello in southeastern MO. Rain
showers are possible mainly west of the MS River after daybreak, but
appear to be widely scattered enough in the models to leave out of
the KCGI TAF for now. Light to very light easterly winds will
prevail through Wed morning, veering slightly and increasing in the
afternoon. The main surge of moisture and rainfall should wait until
after the 06Z TAF period to move in from the southwest.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...Smith
AVIATION...DB
Hazardous weather outlook, Dec 25, 8:55 PM CST, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
855 PM CST Tue Dec 25 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-261100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
855 PM CST Tue Dec 25 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a slight chance of thunderstorms Thursday afternoon into
Thursday evening. The main hazard with any isolated storms would
be strong gusty winds. Dangerous lightning and locally heavy
rainfall are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Union

When
December 26, 1:00 AM CST to December 31, 11:59 PM CST
Where
Union County, 3.48 mi WNW of Uniontown to 3.7 mi WSW of Uniontown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.783, -87.992

Minor flooding occurred along the Ohio River. Low-lying woods and fields near the river were inundated. A few access roads to farms were underwater.

Flood, Ballard

When
December 28, 2:00 AM CST to December 31, 11:59 PM CST
Where
Ballard County, Oscar to 2.67 mi NNW of Oscar
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.130, -89.030

The Ohio River rose above flood stage. Minor flooding caused officials to close the Ballard Wildlife Management Area, which consists of large tracts of wetland formed by Ohio River sloughs.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 794043, 794042.